When evaluating insomnia, don’t forget a medication review.Many medications can cause or worsen insomnia. It is important to ask patientswhen their symptoms started and if they began occurring after initiating a new medication.

As providers, we all know the regular culprits includingcaffeine, alcohol and nicotine, but don’t forget medications for attentiondeficit disorder. Many children and adult patients are on stimulant therapy. Iftaken too late in the day, or if the dosage is too strong, it may causedifficulty falling asleep at night. Corticosteroids are also thought to disruptsleep, but study findings on this topic are inconsistent. However,polysomnogram studies have shown marked decrease in REM sleep in patientstaking corticosteroids.

I have treated many patients lately who take anti-depressantmedication at night. Be careful! The sedating tricyclics, like trazodone and mirtazapine,can promote sleep and are used frequently with good results. However, selectiveserotonin reuptake inhibitor (SSRIs) and selective norepinephrine reuptakeinhibitor (SNRIs) can cause insomnia and decrease REM sleep.

Whenever I review the medication list and see that thepatient is taking an anti-depressant, I immediately ask about their dosingschedule. Taking anti-depressants earlier in the day may lessen insomnia; however,many patients will continue to experience decreased REM sleep, as it is a knownside effect of this medication class. SSRI can also cause an increase inrestless leg syndrome and periodic limb movements of sleep, and have been knownto induce REM sleep behavior disorder.

Anti-hypertensive drugs are another class of drugs that can contributeto insomnia,  increasing nocturiaand nightmares. Angiotensin-converting-enzyme (ACE) inhibitorsare the friendliest and seem to have no significant impact on sleep. Keep thisin mind. If an ACE inhibitor can be used, especially if your patient is alreadycomplaining of sleep difficulties, consider this over other hypertensionmedications.

Other medications that may cause problems include medicationsfor dyslipidemia. Statins have been shown to cause insomnia in >2% ofpatients in clinical trials.

Understanding the mechanism of action, as well as the pharmacokineticsof medications, can help determine which medications are best for your patient.Every patient responds differently, but remember to ask about medications whenpatients are complaining that they are having trouble sleeping.

SharonM. O’Brien, MPAS, PA-C, works at Presbyterian Sleep Health inCharlotte, N.C. Her main interest is helping patients understand the importanceof sleep hygiene and the impact of sleep on health.

References

Schweitzer P. “Drugs that Disturb Sleep and Wakefulness.” Chapter 40. Principlesand Practice of Sleep Medicine. Fourth Edition. Philadelphia, PA. ElsevierSaunders, 2005. 499-518.